We Have Beds Available! Call for Same Day Admission.855-722-6926

Codeine Overdose: A Real Risk to Consider Before Abuse

Klonopin Overdose: Signs & Symptoms
 

For many people, codeine has long been a reliable ally in the fight against discomfort and raising the standard of living. This opiate drug, which is derived from the opium poppy, may be able to treat a variety of ailments, from mild to severe pain. But just like with any powerful medication, there is a thin line between therapeutic usage and misuse, and the results can be disastrous if it is crossed. Banyan Treatment Centers Sebring explores the crucial subject of codeine overdose, illuminating its possible risks, the reasons at play, and the significance of spotting the indications and getting help right away. We seek to empower readers to make educated decisions and contribute to a safer and healthier society by raising awareness of codeine overdose.

Can You Overdose on Codeine?

When taken sensibly and under the direction of medical specialists, codeine can be an effective painkiller. But it's important to understand that if used improperly or in excess, codeine, like other opioids, poses the danger of overdose. People who could be prescribed this medicine or have access to it need to understand the potential risks and be aware of the signs of an overdose.

When the body is overloaded with too much codeine, an overdose results, which can have a variety of negative repercussions. The amount of codeine ingested, individual tolerance levels, and the presence of other medications in the body can all affect how severe an overdose is.

Codeine overdose symptoms include:

  • Intense drowsiness: Extreme sluggishness, falling asleep frequently, or having trouble staying awake are typical symptoms of a codeine overdose. Individuals may exhibit extreme lethargy, struggle to keep their eyes open, or have difficulty staying focused on tasks.
  • Slurred speech: An overdose can affect cognitive abilities, which can make it difficult to think clearly and can cause confusion and disorientation. Potential warning signs include slurred speech, muddled or unclear language, and memory lapses.
  • Respiratory depression: Breathing may become shallow and slow, which could result in insufficient oxygen intake. Blue lips or fingertips, bewilderment, lightheadedness, and even unconsciousness might arise from this. It is crucial to get medical help right away if you exhibit this symptom.
  • Gastrointestinal distress: Constipation, nausea, vomiting, stomach discomfort, and other digestive disorders can all result from taking too much codeine. If ignored, these symptoms could lead to dehydration and other problems.
  • Constricted pupils: This is when the pupils in the eye appear noticeably tiny. Even though this might not be enough to prove an overdose, it is a crucial symptom to consider while evaluating someone's health.

If you or someone you love is struggling with one or more of the symptoms listed above, we advise that the proper resources are sought out. That can include immediate medical attention, insight from your doctor, and opioid detox treatment at our Sebring drug rehab.

How Much Codeine Does It Take To Overdose?

Several variables that affect a person's tolerance, metabolism, and general health make it difficult to pinpoint the precise dose of codeine that can cause an overdose. Even a small dosage increase can result in an overdose, especially when taken with other drugs or in people who have a low tolerance to opioids. It is important to realize that every individual has a different threshold for an overdose.

The average therapeutic dose of codeine is between 15 and 60 milligrams per dose, with an adult daily dose cap of 360 mg. However, going beyond these limits, particularly quickly, greatly raises the danger of an overdose.

In many formulations, codeine is mixed with other drugs like acetaminophen or ibuprofen. These mixtures can make determining the overdose threshold more difficult because going above the additional substances' safe limits can cause serious organ toxicity or damage.

It's crucial to remember that abusing codeine—using it more frequently, in higher amounts than recommended, or for recreational purposes—dramatically raises the danger of an overdose. Additionally, mixing codeine with other drugs increases the risk of overdose and intensifies the possible risks, such as alcohol or sedatives.

It is essential to follow the instructions and dose recommended by healthcare specialists. To ensure prompt intervention and avoid possibly fatal consequences, seek emergency medical assistance if you have any concerns about your codeine abuse or think you or someone else may have taken too much of it.

Sebring Drug Treatment for Opioids

Banyan is proud to offer a variety of effective therapy programs to patients designed to help them comprehensively address all aspects of their addiction with the support of a clinical professional. These all work to provide participants in our opioid treatment program with a better understanding of their disease and healthier ways to manage it moving forward. There is light at the end of the tunnel of addiction, and we are here to help you reach it.

Call Banyan’s drug rehab in Sebring, FL, at 888-280-4763 to begin the recovery process and learn more about what to expect.

Related Reading

Hydrocodone vs. Codeine

Promethazine and Codeine

Alyssa, Director of Digital Marketing
Alyssa, Director of Digital Marketing
Alyssa is the National Director of Digital Marketing and is responsible for a multitude of integrated campaigns and events in the behavioral health and addictions field. All articles have been written by Alyssa and medically reviewed by our Chief Medical Officer, Dr. Darrin Mangiacarne.